• rss
  • facebook
  • twitter
  • linkedin

Winning Abstracts from the 2012 Medical Student Abstract Competition: Cotton Fever in Injection Drug Users; Contrasting Medical Obscurity and Colloquial Familiarity

Author: Bailey Pope, Oregon Health & Science University School of Medicine, Class of 2013

Introduction: The evaluation of a febrile intravenous drug user presents a difficult challenge for clinicians. While the majority of intravenous drug users will have a readily identifiable source of fever, up to 36% will have an occult infection. Although exhaustive evaluations of these patients may be warranted, recognition of benign causes of fever in intravenous drug users may attenuate expensive workups. Thus we present a case of cotton fever, an infrequently recognized febrile reaction in intravenous drug users.

Case Presentation: A 24-year-old woman presented to the emergency department for acute onset lower back pain, fever, nausea, vomiting, abdominal pain, and anorexia four hours after injecting heroin. On exam the patient was febrile, normotensive, and tachycardic. Her cardiac exam revealed a soft crescendo decrescendo murmur heard at the lower left sternal border, while her pulmonary, abdominal, neurological, and cutaneous exams were normal. Laboratory assessment revealed leukocytosis to 22.6 K/cu and an elevated C-reactive protein of 9.8 mg/dl (normal < 0.6 mg/dl). Initial MRI imaging was suggestive of an L3 to S2 epidural abscess, but on further review this was interpreted as normal epidural fat. A transthoracic echocardiogram revealed no evidence of endocarditis. Cerebrospinal fluid analysis was unremarkable, and all cultures were negative. Given the negative infectious evaluation, no objective findings on physical examination or diagnostic imaging to support further work up, the patient was processed for discharge. Upon returning for pre-discharge patient education, she was overheard talking to her partner stating “I think I had ‘cotton fever’”. She later acknowledged filtering her heroin through cotton prior to injecting.

Discussion: Cotton fever is a benign self limited febrile syndrome typically presenting with fever, dyspnea, headache, palpitations, back pain, and rigors immediately following drug injection when filtering through cotton. Although there have only been four case reports of cotton fever in the medical literature, it is a common term among intravenous drug users. There are two proposed theories of the mechanism of disease for cotton fever. One suggests that a pyrogenic substance in cotton, released during the drug cooking and filtration process, triggers an inflammatory hypersensitivity reaction. The second is that cotton fever is caused by injecting the bacteria Enterobacter agglomerans, which commonly colonizes cotton. The management of cotton fever is sportive, and the syndrome typically resolves with in 24hrs.

Febrile intravenous drug users require a thorough evaluation for both overt and occult etiologies of their fever. Awareness of inflammatory syndromes such as the cotton fever, may allow providers to minimize diagnostic and therapeutic interventions. This case also highlights the knowledge and cultural gaps that exist between our patients and their providers.

Back to June 2012 Issue of IMpact

More Articles Like This

Students: Join ACP for Free

Benefits of Membership for Students: ACP's free Medical Student Membership includes benefits designed especially to meet students' needs.

Join Now: Sign-up today and begin enjoying the benefits of ACP Medical Student Membership.

Find a Residency

Search ACP's Internal Medicine Residency Database for information on all internal medicine residency programs in the U.S. and Canada. (ACP Members only)

More search options

Share this article

Bookmark and Share

MKSAP 16 Holiday Special: Save 10%

MKSAP 16 Holiday Special:  Save 10%

Use MKSAP 16® to earn MOC points, prepare for ABIM exams and assess your clinical knowledge. For a limited time save 10% when you use priority code MKPROMO! Order now.

Maintenance of Certification:

What if I Still Don't Know Where to Start?

Maintenance of Certification: What if I Still Don't Know Where to Start?

Because the rules are complex and may apply differently depending on when you last certified, ACP has developed a MOC Navigator. This FREE tool can help you understand the impact of MOC, review requirements, guide you in selecting ways to meet the requirements, show you how to enroll, and more. Start navigating now.